MAUDE Adverse Event Report: MISONIX INC. SONICONE ULTRASONIC SURGICAL ASPIRATOR SYSTEM

MISONIX INC. SONICONE ULTRASONIC SURGICAL ASPIRATOR SYSTEM
Model Number E-SOGEN-OR
Medical Device Problem Codes Pumping Problem (3016); Temperature Problem (3022)
Health Effect - Clinical Code Impaired Healing (2378)
Date of Event 07/14/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The evaluation of the returned products, e-sogen-or and som-hp, was completed on (b)(6) 2021.Functionality was confirmed as per our (b)(4) bone scalpel and sonicone or hp test data work instructions.The device was evaluated, inspected and concluded with no problem found.The system is designed to emit alarms/faults when there is an anomaly with the device, such as improper assembly or use.It is unclear from the report whether irrigant was at the tip at the onset of vibratory activation.The instructions for use manual, e-soum-or, provides adequate instructions for performing set up prior to use.The instructions for use section 7 warnings for the sonicone o.R.System includes the following warnings: caution 7.7: prime the irrigation tubing prior to use.At all times ensure that the irrigant flows towards the handpiece when footswitch is depressed.If no irrigant is flow, cease use until flow is restored warning 7.3: tip and irrigation temperatures may exceed the tissue necrosis point with sonicone o.R.Accessories for hard tissue removal if insufficient irrigation flow rates are used.Always set the irrigation flowrate for hard tissue removal to a setting no less than the comparable vibration setting.For esample, if the vibration setting is 7, a minimum flow setting of 70% should be used.Warning 7.4: heat is being generated at the tip/tissue interface.A continuous, lateral sweeping montion is recommended for general bone/tissue removal in order to minimize contact duration with the ultrasonic tip and minimize the temperature increase.We cannot determine a definitive root cause.A potential root cause of the burn is that insufficient irrigation flow caused an excess in temperatures, causing the handpiece to increase in heat and burn the patient.Running a blade without the benefit of damping provided by irrigation can result in excessive heat, resulting in the burn.
 
Event or Problem Description
Unit was being used during a debridement case in the operation room.Operation room.Staff experienced difficulty getting the proper irrigation flow.Rn noticed the vent was closed on the bag spike part of the mxb-t tubing set.Rn opened this vent and flow increased, but the handpiece still increased in temperature to the point where it was noticeable to the surgeon.Heat was enough to cause a burn to the patient.The original handpiece was used with another generator to finish the case.

Brand Name
SONICONE ULTRASONIC SURGICAL ASPIRATOR SYSTEM
Common Device Name
ULTRASONIC SURGICAL ASPIRATOR SYSTEM
Manufacturer (Section D)
MISONIX INC.
1938 new highway
farmingdale NY 11735
MDR Report Key12331559
Report Number2435119-2021-00019
Device Sequence Number2696111
Product Code LFL
UDI-Device Identifier00841626100930
UDI-Public00841626100930
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K050776
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Repair,Replace
Type of Report Initial
Report Date (Section B) 08/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberE-SOGEN-OR
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/15/2021
Initial Report FDA Received Date08/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
E-GFS - SONICONE (O.R. & CLINIC) FOOTSWITCH; MXC-X2-VAC - SONICONE O.R. SONICVAC; SOM-HP - SONICONE O.R. HANDPIECE
Outcome Attributed to Adverse Event Other;
Patient Age77 YR
Patient Weight72